Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Springfield, MO

September 10, 2014Howell County, Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 10, 2014, 11:41 PM CDT for Howell County, Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2014, 11:41 PM CDT (04:41 UTC)
Expired
Sep 11, 2014, 6:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 184 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WGUS53 KSGF 110441
FFWSGF
MOC091-149-111100-
/O.NEW.KSGF.FF.W.0017.140911T0441Z-140911T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CDT WED SEP 10 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 600 AM CDT THURSDAY.

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN FELL 
  ACROSS THE AREA WEDNESDAY EVENING. AN ADDITIONAL 1 TO 2 INCHES OF 
  RAINFALL IS EXPECTED OVERNIGHT. THIS WILL LIKELY RESULT IN FLASH 
  FLOODING OF CREEKS...STREAMS...AND LOW WATER CROSSINGS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...ALTON...BRANDSVILLE...
  CAULFIELD...COUCH...GRAND GULF STATE PARK...GREER...KOSHKONONG...
  LANTON...MOODY...MYRTLE...ROVER...SOUTH FORK...THAYER AND
  WILDERNESS. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 142 AT THE SPRING RIVER WEST OF LANTON...
HIGHWAY 142 AT THE BENNETTS RIVER WEST OF MOODY...
HIGHWAY 142 AT MYATT CREEK 4 MILES EAST OF LANTON...
ROUTE A JUST WEST OF COUCH...
HIGHWAY 142 AT THE ELEVEN POINT RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3649 9212 3662 9211 3683 9122 3683 9112
      3681 9110 3678 9111 3660 9111 3650 9113

$$

SCHAUMANN
1 follow-up statement
224 
WGUS73 KSGF 111050
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 AM CDT THU SEP 11 2014

MOC091-149-111100-
/O.EXP.KSGF.FF.W.0017.000000T0000Z-140911T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-OREGON MO-
550 AM CDT THU SEP 11 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM CDT FOR OREGON AND
SOUTHERN HOWELL COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3649 9212 3662 9211 3683 9122 3683 9112
      3681 9110 3678 9111 3660 9111 3650 9113

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:15 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 10, 6:15 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT Wed Sep 10 2014

...00z Aviation Forecast Update...

.UPDATE...
Issued at 1216 PM CDT WED SEP 10 2014

Cold front continues to make slow but steady progress south into the
area early this afternoon.  This front should reach the I-44
corridor ~21Z, and slowly sag into the southern reaches of the
CWA by sunset.

An uptick in rain/convection associated with the front is still
expected as weak height falls overspread the area from the west.
Cloud cover this morning has limited instability more than initially
anticipated, so convection may not end up being quite as widespread
as previously expected.  The best thunderstorm chances will be south
of I-44, where a wedge of clearing should allow temperatures to warm
into the upper 80s. Any storms will likely diminish after sunset
tonight, though some post frontal showers may continue into the
evening hours.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 240 PM CDT WED SEP 10 2014

The cold front will push southward across southern Missouri this
evening while a shortwave trough exits the Great Lakes region.
Expect scattered if not numerous showers and some thunderstorms along
and just behind the front this evening across far southern
Missouri and eastern Ozarks. Showers may linger along the
Missouri/Arkansas border overnight.

Another pronounced shortwave trough will swing into the northern
Plains Thursday while an expansive surface high pressure system expands
from Canada into the central U.S. With the help of lingering
stratus and steady northerly flow high temperatures Thursday will
only reach the upper 60s to lower 70s at most locations.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM CDT WED SEP 10 2014

The aforementioned shortwave trough will traverse eastward across
the central U.S. on Friday opening the door for a reinforcing
shot of cool Canadian air. Synoptic scale lift associated this
trough and within the entrance region of the polar jet will be
enough to maintain widespread cloud cover and produce a chance of
light rain or sprinkles. The clouds and precipitation along with
stronger cold air advection will keep highs from only reaching the
lower and middle 60s on Friday.

A general northwest flow aloft will persist through the weekend
into early next week as an an upper level ridge remains
positioned out west.

Another shortwave trough passing through this flow will bring an
increase in clouds and perhaps a few showers on Monday. A return
flow will set up during the middle of next week which will result
in gradually warming temperatures the possibility of showers.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 558 PM CDT WED SEP 10 2014

A cold front is moving through the Missouri Ozarks region this
evening. Winds will gradually shift to the north-northwest this
evening and overnight. Left in VCTS for BBG but convection is
slowly moving off to the east of that airport. Ceilings will
gradually lower this evening for all terminals with IFR ceilings
for SGF and BBG by late evening and overnight. JLN will be at the
lower end of MVFR but possibly reach IFR by morning. Stratus will
hold on for most of the day tomorrow with MVFR conditions expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Griffin
Hazardous weather outlook, Sep 10, 11:03 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 PM CDT WED SEP 10 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120415-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1103 PM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  WIDESPREAD THUNDERSTORMS ACROSS FAR SOUTH CENTRAL MISSOURI
  WILL GRADUALLY DECREASE IN COVERAGE OVERNIGHT. FREQUENT
  LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED
  GENERALLY SOUTH OF A GAINESVILLE TO WINONA LINE. MINOR
  FLOODING OF CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE
  POSSIBLE ACROSS THIS AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 10:15 PM CDTAreal Flood AdvisorySGFHowell, Oregon6 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.